Kansas, 2014

Drought in Kansas, June 1 to 30, 2014

June 1 to 30, 2014 · NWS ICT · 24 events in 24 counties and zones

Dry conditions early in the month led to the drought continuing across the area for the first week of June. Welcome rainfall began to occur during the middle part of the month, and continued for the rest of the month, bringing drought relief to much of the region.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Dry conditions early in the month led to the drought continuing across the area for the first week of June. Welcome rainfall began to occur during the middle part of the month, and continued for the rest of the month, bringing drought relief to much of the region. The heavy rainfall continued for much of the month, reducing or ending the drought in some locations. The dry spring was too late to help the wheat crop, but hindered the wheat harvest, as the wet fields late in the month made for a slow harvest. Eight to 10 inch rainfall amounts were common, with Wichita, Kansas reporting the third wettest June on record, with 10.46 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 8:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 31, 8:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT SAT MAY 31 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 257 PM CDT SAT MAY 31 2014

VISIBLE AND WATER VAPOR SATELLITE IMAGERY DETECTING SUBSTANTIAL LOW
AND MID-LEVEL MOISTURE ACROSS THE AREA...ASSOCIATED SUB-TROPICAL
MOISTURE PLUME AND BROAD SCALE ISENTROPIC LIFT.  WEAK CONVECTION
BEGINNING TO BUBBLE IN VICINITY OF OLD...CLOSED LOW THAT IS
MEANDERING OVER ARKANSAS.  ALSO SEEING WEAK CONVECTION FORMING ALONG
NUMEROUS LOW LEVEL BOUNDARIES LEFT OVER FROM YESTERDAYS AND
OVERNIGHT CONVECTION.  OVERALL LARGE SCALE DYNAMIC AND KINEMATIC
FORCING REMAINS WEAK ACROSS EASTERN PART OF CWA...THUS CONVECTION
THAT FORMS ALONG AND EAST OF KANSAS TURNPIKE WILL BE DIURNALLY DRIVEN
AND SUB-SEVERE.

TONIGHT: SOME CONCERN ABOUT CONVECTION FORMING ALONG BOUNDARIES LEFT
OVER FROM OVERNIGHT CONVECTION...THAT CURRENTLY ARE LOCATED NORTH
AND WEST OF CWA.  APPROACHING UPPER LEVEL WAVE WILL INCREASE
KINEMATIC FORCING THIS EVENING.  QUICK PEEK AT NSSL WRF
ENSEMBLE/SSEF HINTING
AT A SMALL QUASI-LINEAR DEVELOPING ACROSS KANSAS HIGH PLAINS AND MOVING
INTO CENTRAL KANSAS BY MID-EVENING.  SOME REFLECTION OF THIS SCENARIO
BEING INDICATED BY HRRR AS WELL...ENOUGH TO WARRANT AT LEAST A
SLIGHT CHANCE ACROSS CENTRAL KANSAS. REGARDLESS ALL THESE MESO
MODELS WEAKEN ACTIVITY BY LATE EVENING...AS FLOW STARTS BACKING AS
STRONGER UPSTREAM WAVE APPROACHES FOR SUNDAY.

SUNDAY: FORECAST MODELS CONTINUE TO AGREE ON A MORE POTENT
SHORTWAVE MOVING ACROSS NORTHERN PLAINS SUNDAY AFTERNOON THROUGH SUNDAY
NIGHT...WITH ATTENDANT COLD FRONT STRETCHING ACROSS
NEBRASKA/KANSAS HIGH PLAINS...WITH DRYLINE EXTENDING FROM
SOUTHERN KANSAS INTO PANHANDLE. INITIAL STORM DEVELOP LIKELY WILL
BE WEST OF CWA WHERE CONVERGENCE IS MAXIMIZED...BUT DIABATIC
HEATING ALONG DRYLINE WILL RAMP UP INSTABILITY BY MID-AFTERNOON.
WITH VERTICAL WIND PROFILES INCREASING THROUGH THE DAY...CONFIDENT
SEVERE CONVECTION WILL BE EXPLODING WEST OF THE CWA. SOME
UNCERTAINTY EXISTS AS TO HOW FAR EAST AND SOUTH DRYLINE
CONVECTION WILL MAKE IT GIVEN WARM MID-LEVEL TEMPERATURES. BETTER
CONFIDENCE THAT CONVECTION THAT FORMS ALONG COLD FRONT ACROSS
NEBRASKA AND FAR NORTHERN KANSAS WILL CONGEAL INTO MCS...AND TRACK
ALONG THE PERIPHERY OF MID-LEVEL 310-315 THETA
GRADIENT...GENERALLY ALONG I-70 AND EASTERN US 50 CORRIDORS. SEVERE STORMS
WILL BE POSSIBLE WITH AROUND 1500-2500J/KG OF ELEVATED CAPE AND
35-50KTS OF DEEP LAYER SHEAR.

MONDAY: LINGERING CONVECTION DEBRIS WILL IMPACT MAINLY EASTERN
PART OF CWA DURING THE MORNING. LINGERING SYNOPTIC BOUNDARY AND LEFT
OVER MESO BOUNDARIES WILL AID IN REDEVELOPMENT DURING THE
AFTERNOON HOURS...AGAIN MAINLY EAST WHERE DIURNAL HEATING WILL
INCREASE LOW/MID LEVEL INSTABILITIES INTO THE 2000-4000 J/KG RANGE
WITH BULK SHEAR PROFILES AGAIN IN THE 35-50KT RANGE. MID-LEVEL
CAPPING AGAIN MAY BE A DETERRENT TO CONVECTION DEVELOPING.

TUESDAY: FRONTAL BOUNDARY LIFTS NORTH MONDAY NIGHT INTO
TUESDAY...SO CURRENT THINKING IS WEATHER WILL BE RATHER QUIET ON
TUESDAY EXCEPT FOR SOME DIURNAL CONVECTION. FORECAST MODELS AGAIN
INDICATING THAT ANOTHER MCS COULD FORM WESTERN NEBRASKA/EASTERN
WYOMING AND MOVE EAST DURING THE OVERNIGHT HOURS. TRACK APPEARS
FURTHER NORTH...SO MAY JUST BRUSH CWA.

SF

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 257 PM CDT SAT MAY 31 2014

QUASI-ZONAL FLOW WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS.
SEVERAL REINFORCING SHORT WAVES APPEAR TO SUPPRESS SOUTHERN U.S.
RIDGE WITH TIME...THUS AREA LIKELY WILL EXPERIENCE SEVERAL ROUNDS
OF CONVECTION. GEFS DEPICTING SOME UNCERTAINTY WITH TIMING AND
INTENSITY OF EACH SUCCESSIVE SHORT WAVE...SO TIMING CONFIDENCE IS
LOW. TEMPERATURES WILL REMAIN SEASONABLE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 943 PM CDT SAT MAY 31 2014

LIGHT SOUTHEAST WINDS WILL CONTINUE TO STEER MID AND UPPER 60
DEWPOINTS ACROSS THE AREA THROUGH TONIGHT RESULTING IN AREAS OF
MVFR WITH VISIBILITIES REDUCED TO 4-5SM AND MVFR CIGS AS WE MOVE
TOWARD 12Z. THIS ACTIVITY IS EXPECTED TO BE SHORT-LIVED AND MIX
OUT QUICKLY AS SOUTHERLY WINDS INCREASE TO 20+ KNOTS BY 15-16Z.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN KANSAS AND DRIFT EAST INTO CENTRAL KANSAS AFTER 22-23Z.
LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH ANY STORMS THAT DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  88  70  89 /  10  10  40  20
HUTCHINSON      66  89  69  89 /  20  10  50  20
NEWTON          66  87  68  88 /  10  10  50  20
ELDORADO        66  85  68  86 /  10  10  50  20
WINFIELD-KWLD   67  87  70  88 /  10  10  40  20
RUSSELL         67  91  67  88 /  20  40  70  10
GREAT BEND      66  91  67  89 /  20  40  70  10
SALINA          67  91  69  89 /  20  20  70  20
MCPHERSON       67  89  69  89 /  20  20  50  20
COFFEYVILLE     67  85  71  85 /  20  10  40  30
CHANUTE         67  85  70  84 /  20  10  50  40
IOLA            67  85  70  84 /  20  10  50  40
PARSONS-KPPF    67  85  71  85 /  20  10  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 9:21 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT SAT MAY 31 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1021 PM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL EXTEND
FROM SOUTHWEST NEBRASKA INTO NORTHWEST KANSAS...AND A DRYLINE THAT
WILL EXTEND FROM SOUTHWEST KANSAS INTO THE OKLAHOMA AND TEXAS
PANHANDLES...SUNDAY AFTERNOON. STORMS ARE EXPECTED TO TRACK EAST
AND SOUTHEAST SUNDAY EVENING...AFFECTING CENTRAL AND PORTIONS OF
SOUTH CENTRAL KANSAS SUNDAY EVENING. AN ORGANIZED CLUSTER OF
STORMS IS EXPECTED TO TRACK FROM CENTRAL KANSAS INTO EASTERN
KANSAS OVERNIGHT SUNDAY INTO MONDAY...WHILE STORM POTENTIAL
FURTHER SOUTH WILL BECOME LESS ORGANIZED.

SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS THE MAIN THREATS....ESPECIALLY ACROSS CENTRAL
KANSAS. ANOTHER ROUND OF STORMS WILL BE POSSIBLE MONDAY AND
MONDAY EVENING ACROSS MOST OF THE AREA. ANY STORM THAT CAN DEVELOP
MONDAY AFTERNOON AND EVENING WILL HAVE A GOOD CHANCE OF BECOMING
SEVERE.

ANOTHER COMPLEX OF STORMS IS POSSIBLE TUESDAY NIGHT...AND AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY TIME FRAME. SEVERE STORMS ALONG
WITH HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT WILL
BE LIKELY SUNDAY AFTERNOON AND EVENING IN CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Harper

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas.

Drought, Barton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Chautauqua

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Kingman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Sumner

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Cowley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Butler

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Sedgwick

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014. Wichita Mid Continent Airport received 10.46 inches, which was 5 inches above normal. This was the 3rd wettest June on record.

Drought, Reno

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Rice

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Ellsworth

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Montgomery

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Labette

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to severe (D2) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Harvey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Russell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Lincoln

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Chase

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the extreme drought (D3) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Saline

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014. Salina Airport recorded 8.19 inches, which was almost 4 inches above normal.

Drought, McPherson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Marion

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Greenwood

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Wilson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014.

Drought, Neosho

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category for the first week of June. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas. This led to the drought category dropping to moderate (D1) by the end of the month. Rainfall amounts by the end of the month actually climbed well above normal for the first time in calendar year 2014. Chanute Airport recorded 8.05 inches, which was 2 inches above normal.

Drought, Elk

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

A dry start to the month of June, led to most of the county remaining in the severe drought (D2) category. Welcome rainfall fell in the middle of the month and continued until the end of the month, bringing much needed relief to drought stricken areas.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527063, 527064, 527066, 527068, 527071, 527072, 527073, 527074, 527075, 527081, 527082, 527083, 527084, 527085, 527088, 527090, 527092, 527095, 527097, 527098, 527099, 527101, 527102, 527103.